Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
April 2, 2003
Question from Sturgis, Michigan, USA:
My seven year old daughter has had type one diabetes for 16 months. She uses Humalog with Lantus (insulin glargine), is becoming quite good at carbohydrate counting, and I have discovered that she needs more Humalog with her breakfast than with any other meal. However, if her two/three hour check after breakfast is 200-300 mg/dl [11.1-16.7 mmol/L], she will almost always be in range (80-150 mg/dl [4.4-8.3 mmol/L] ) at lunch two hours later. Often times, she will need a small snack because she drops below 80 mg/dl [4.4 mmol/L] about 45 minutes before lunch. When she is range at her two/three hour check, she always needs at least one 15 carb snack, and then is often over 200 mg/dl [11.1 mmol/L] at lunch. This only happens on school days. (Breakfast is at 6:45 am and lunch at 11:30 am.) Her bedtime to morning readings do not indicate a need to increase her Lantus, and I am quite baffled by this. I mentioned this at our last doctor visit, but no answer was given.
I agree that the pattern of blood sugars in the morning is not what one would have expected with Humalog, especially since it seems limited to school mornings and perhaps to the midmorning blood sugar taken at school. There are several aspects of your daughter’s control regimen that you could look at for an explanation.
First of all, I wonder if the morning Humalog is being given just after breakfast so as to be able to modify the dose according to the blood sugar and to the actual number of carbs consumed. Then I wonder if there is any relationship between these midmorning blood sugars and exercise because the excitement of strenuous play can sometimes raise rather than lower blood sugars. More to the point I think that you need to enquire into the reliability of the blood sugar assays done at school and whether there has been any changes in teachers or curriculum that might have affected your daughter. Finally, having to have an insulin injection and two blood sugars interrupting the school morning may be quite stressful to a small girl, especially if the class has not been told about her problem.
Another change that might help (and that needs to be discussed with the doctor) would be to omit the midday Humalog injection and to give Humalog with NPH at breakfast instead. At the same time, it might be possible for a time anyway to maintain control by doing a blood sugar as soon as she comes home rather than the two earlier ones at school.
I believe these suggestions be worth looking into for a start. Also, if there is a medical social worker in the diabetic care team, he/she is very often someone who can be a great help in disentangling a problem like this.